Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2018, 2:52 PM MST for Yavapai County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 2:52 PM MST (21:52 UTC)
- Expired
- Jul 9, 2018, 3:30 PM MST
- In force
- 38 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS55 KFGZ 092152
SVRFGZ
AZC025-092230-
/O.NEW.KFGZ.SV.W.0003.180709T2152Z-180709T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
252 PM MST MON JUL 9 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 330 PM MST
* At 251 PM MST, a severe thunderstorm was located 12 miles southwest
of Childs Power Plant, or 24 miles south of Camp Verde, moving
south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 11206 3429 11192 3425 11172 3400 11177
TIME...MOT...LOC 2151Z 016DEG 16KT 3421 11185
HAIL...1.00IN
WIND...60MPH
$$
JDS1 follow-up statement
346
WWUS55 KFGZ 092222
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
322 PM MST MON JUL 9 2018
AZC025-092230-
/O.EXP.KFGZ.SV.W.0003.000000T0000Z-180709T2230Z/
Yavapai-
322 PM MST MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
The storm which prompted the warning will move out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3404 11206 3429 11192 3425 11172 3400 11177
TIME...MOT...LOC 2220Z 016DEG 16KT 3409 11189
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:30 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 9:30 AM MST, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Mon Jul 9 2018 .SYNOPSIS...The monsoon weather pattern will persist over the region this week, with daily rounds of afternoon and evening thunderstorms. && .DISCUSSION...Residual cloud cover from overnight showers and storms remains over portions of northern Arizona this morning. Moist air is currently over the region with dewpoints generally ranging from around 50 to the low 60s. The 12z RAOB sounding from Bellemont shows increased flow aloft compared to previous days. This is the result of an inverted trough beginning to impinge upon the region from the east. This will provide additional dynamics over the area and result in another day of scattered to numerous showers and thunderstorms. Flow remains out of the east leading to storm movement from east to west once again. Storms are expected to initiate first over the higher terrain and progress into the lower elevations through the day. The most widespread storm coverage is anticipated from the White Mountains northwest along the Mogollon Rim with storms progressing toward the west into the remainder of Coconino and Yavapai counties. Isolated coverage is expected elsewhere. Threats will remain gusty winds, small hail, lightning, and localized flooding. Current forecast handles this well and no updates are needed at this time. && .PREV DISCUSSION /420 AM MST/...Deep monsoonal moisture is expected over the next week under a favorable flow aloft. An active period with daily rounds of showers and thunderstorms are expected across northern Arizona. Some storms are likely to be strong enough to generate marginally severe hail and wind gusts, along with the potential for localized flooding. The storm prediction center has outlined Yavapai and western Coconino counties as being in a marginal risk for severe thunderstorm wind gusts today. Temperatures will be generally on par for what is considered normal this time of year. && .AVIATION...For the 18z package...Expect shra/tsra and isold +tsra from 18Z decreasing after 03z. Storm activity will be along and west of the Mogollon Rim/White Mtns. Local MVFR conditions expected near heavier storms with hail and sfc wind gusts to 45kts. VFR conditions are expected outside of any storm activity. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous afternoon and evening showers and thunderstorms will continue through the week. Daytime relative humidity values from 35 to 40 percent, with overnight recovery from 80 to 100 percent. Generally light winds, except near storms or associated with outflows. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/KD AVIATION...ET FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 9, 11:35 AM MST, 3 hours 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1135 AM MST MON JUL 9 2018 AZZ008-015-037-038-091915- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 1135 AM MST MON JUL 9 2018 ...STRONG THUNDERSTORM OVER MUNDS PARK MOVING TOWARDS SEDONA THORUGH 1220 PM MST... At 1135 AM MST, Doppler radar was tracking a strong thunderstorm over Munds Park, or 8 miles northeast of Sedona, moving southwest at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's Oak Creek Lodge, Slide Rock State Park and Manzanita Campground. LAT...LON 3504 11164 3491 11148 3474 11176 3489 11187 TIME...MOT...LOC 1835Z 044DEG 22KT 3491 11165 TPS
Special weather statement, Jul 9, 1:19 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 119 PM MST MON JUL 9 2018 AZZ008-016-037-092100- Yavapai County Valleys and Basins-Yavapai County Mountains-Eastern Mogollon Rim- 119 PM MST MON JUL 9 2018 ...STRONG THUNDERSTORM MOVING TOWARDS RIMROCK AND MONTEZUMA CASTLE NATIONAL MONUMENT THROUGH 200 PM MST... At 117 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Stoneman Lake, or 16 miles east of Camp Verde, moving west at 20 mph. Half inch hail, heavy rainfall, and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rimrock, Lake Montezuma, Montezuma Well, Montezuma Castle National Monument, Wet Beaver Creek Campground and V Bar V Visitors Center. LAT...LON 3477 11153 3460 11148 3450 11170 3468 11182 TIME...MOT...LOC 2017Z 069DEG 17KT 3466 11159 TPS
Special weather statement, Jul 9, 1:24 PM MST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 124 PM MST MON JUL 9 2018 AZZ008-037-092115- Yavapai County Valleys and Basins-Yavapai County Mountains- 124 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 215 PM MST... At 123 PM MST, Doppler radar was tracking a strong thunderstorm over Ponderosa Park, or 11 miles southwest of Prescott Valley, moving southwest at 15 mph. Dime size hail, heavy rainfall, and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wilhoit, Ponderosa Park and Kirkland. LAT...LON 3452 11250 3437 11245 3430 11264 3447 11275 TIME...MOT...LOC 2023Z 067DEG 8KT 3445 11252 TPS
Special weather statement, Jul 9, 2:17 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
217 PM MST MON JUL 9 2018
AZZ008-037-092200-
Yavapai County Valleys and Basins-Yavapai County Mountains-
217 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...
At 217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Cordes Lakes to near Black
Canyon City. Movement was southwest at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Cordes Junction, Bumble Bee, Cordes Lakes, Black Canyon City, Rock
Springs, Castle Hot Springs, Cordes and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 11240 3392 11240 3438 11218 3447 11188
3406 11209 3404 11212 3405 11216 3404 11216
3403 11217 3401 11216 3402 11218 3400 11218
3390 11235
TIME...MOT...LOC 2117Z 060DEG 9KT 3439 11196 3411 11210
JDSLocal storm report, Jul 9, 2:47 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 1 NW WILLIAMS 35.27N 112.18W
07/09/2018 COCONINO AZ LAW ENFORCEMENT
WILLIAMS POLICE DEPARTMENT REPORTED
LOCALIZED FLOODING IN TOWN. RADAR ESTIMATES
RAINFALL AMOUNTS OF 1.25-2.75 INCHES IN THE
PAST 3 HOURS.
&&
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:05 PM MST | Special Weather Statement | FGZ | Apache | 25 min |
| Jul 8, 6:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 9, 11:35 AM MST | Special Weather Statement | FGZ | 40 min | |
| Jul 9, 1:14 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 9, 1:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Jul 9, 1:24 PM MST | Special Weather Statement | FGZ | Yavapai | 51 min |
| Jul 9, 2:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 9, 3:19 PM MST | Special Weather Statement | FGZ | Navajo | 41 min |
| Jul 9, 3:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 9, 4:44 PM MST | Special Weather Statement | FGZ | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.